Deutetrabenazine in Tics Associated with Tourette Syndrome
Background: Deutetrabenazine, an inhibitor of vesicular monoamine transporter type 2 (VMAT2) depletes presynaptic dopamine and is useful in the treatment of hyperkinetic movement disorders. This study explored the safety, tolerability, and preliminary efficacy of deutetrabenazine in adolescents with moderate-to-severe tics associated with Tourette syndrome (TS).
Methods: In this open-label study of 12–18-year-old patients with TS-related tics, deutetrabenazine was titrated up to 36 mg/day over 6 weeks to adequately suppress tics without bothersome adverse effects (AEs), followed by maintenance at optimal dose for 2 weeks. An independent blinded rater assessed tic severity using the Yale Global Tic Severity Scale (YGTSS), which was the primary outcome measure. Secondary outcome measures included the TS Clinical Global Impression (TS-CGI) and TS Patient Global Impression of Change (TS-PGIC).
Results: Twenty-three enrolled patients received deutetrabenazine and had at least 1 post-baseline YGTSS assessment. The mean (SD [standard deviation]) baseline YGTSS Total Tic Severity Score (TTS) was 31.6 (7.9) and had decreased by 11.6 (8.2) points at week 8, a 37.6% reduction in tic severity (p<0.0001). The TS-CGI score improved by 1.2 (0.81) points (p<0.0001) and the TS-PGIC results at week 8 indicated that 76% of patients were much improved or very much improved compared with baseline. The mean (SD) daily deutetrabenazine dose at week 8 was 32.1 (6.6) mg (range 18–36 mg). One week after withdrawal of deutetrabenazine, the TTS scores increased by 5.6 (8.4) points, providing confirmation of the drug effect. No serious or severe adverse events were reported.
Discussion: The results of this open-label 8-week study suggest that deutetrabenazine is safe and associated with improvement in tic severity in adolescents with TS and troublesome tics.
- 422-8841-2-PB.pdf application/pdf 1.59 MB Download File
Also Published In
- Tremor and Other Hyperkinetic Movements
More About This Work
- Academic Units
- Center for Parkinson's Disease and Other Movement Disorders
- The Center for Digital Research and Scholarship
- Published Here
- December 16, 2016